A 50-year-old female with a history of depression and osteoarthritis has presented to hospital with a suspected ingestion of 50 tablets of Panadol Osteo® (modified release paracetamol 665 mg/tablet). It is believed there was suicidal intent and roughly occurred five hours prior. She remains asymptomatic, is remorseful of her actions, and quite anxious.
Her vital parameters are stable; and paracetamol level is plotted in the nomogram below (Figure 12.1):
a) Outline the initial specific investigations and management. (30% marks)
b) Explain the role and rationale of N-acetylcysteine (NAC) (based on nomogram) in this patient.
c) List the criteria for cessation in patients who require NAC beyond 20 hours. (20% marks)
d) List the criteria for consultation with liver transplant unit in patients with paracetamol toxicity.
The original college nomogram is not available, so this one is entirely the invention of the author.
Anyway: this is a relatively large overdose, 33.25g. Assuming this lady weighs 70kg, that would be 475mg/kg, an overdose which would be described as "massive" by local definitions.
a) Initial specific investigations and management:
Role and rationale of N-acetylcysteine (NAC) (based on nomogram) in this patient
The criteria for cessation in patients who require NAC beyond 20 hours:
Criteria for referral to a liver transplant unit:
Chiew, Angela L., et al. "Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand." Medical journal of Australia 212.4 (2020): 175-183.
The actual guideline document itself is marvellously comprehensive and contains everything you could possibly want for this SAQ: